Home Forums Melanoma Diagnosis: Stage IV Brain met, Zelboraf, & now a Seizure

  • This topic is empty.
Viewing 10 posts - 1 through 10 (of 10 total)
  • Author
    Posts
  • #21389
    odonoghue80
    Participant

    I was really surprised to have a setback this week when I had a seizure Wednesday evening. It started when I couldn’t express/produce the words I was looking for. I got dizzy and anxious, but due to my readings in this forum and the experiences of others I knew I was going to have a seizure. Fortunately I was able to communicate enough to my family and they called 911 when I did in fact have the seizure.

    That being said I was really surprised and disappointed. Exactly 6 months ago I had what was deemed very successful stereotactic surgery to radiate a single brain met. My 3 month MRI & follow up with my doc said I was doing amazing and everything was going better than hoped for. In fact my doctor couldn’t wait to share the results. In the past 3 months I have been healing amazingly both from the brain results but also my body tumors shrank on Zelboraf. I returned to work, was working out lifting weights, and doing yoga almost daily. And I even, admittedly was partaking in too much social activities. However, with as great as I was feeling (am feeling) its not hard not to jump back into as much as you can. Anyways, it resulted in a seizure this week and now I think things are turned upside down. We’ve now added Keppra and a new steroid called dexamethosone I believe. Just when I’m trying to wind down meds I need to add more. But this also resulted in no driving for 6 months, etc.

    I’m just not sure what to expect post seizure and wonder if this is an affliction that I can live with and how it will impact me. Thoughts anybody? Feels like a setback even though I’ll be pushing forward just wondering how others handled it?

    Thanks,

    Shane

    #61419
    Catherine Poole
    Keymaster

    Shane, I can imagine this is most disappointing for you. Many folks here have experienced similar set backs, Frank (Buffcody) for one posted recently about his seizure. He’s pretty much back in the saddle now. I hope they determine what caused it and prescribe more SRS if needed. Perhaps going to immunotherapy may bring good results. Have you discussed options with your doctor?

    #61420
    Brendan
    Participant

    Hi Shane,

    I had my first serious seizure last July, the day after Gamma Knife SRS. Sorry to hear about your seizure and no driving rule. I was not able to drive for six months, which, due to my neighborhood and job wasn’t too bad. But I do understand how hard that can be on some people depending on their location.

    I had a craniotomy in November and then a recurrence in April. My rad onc sent me to a neurologist and for an EEG. I had had a couple mini-seizures while I was on 1000mg keppra/daily. The neurologist upped me to 1500mg and explained to me that my met was placed in the part of the brain that processes sounds and music, so when I had some strange auditory sensations this past Wed I knew something was wrong even though it was not too strong. I am now prepping for crani #2 on Tues.

    The decadron/keppra combo can be difficult for some people. I seem to be fine with the keppra (1500 mg/daily) but the decadron (dex) got to me a bit. Never satiated, gained lots of weight, moon face, too much ‘synthetic’ energy, a bit grouchy, and definitely snippy. I told my wife that since I am going to up my dex again that she should call me ‘decadron boy’ if I get too cranky and hopefully that will keep me in check. However, it was worth it as it reduces swelling in the brain.

    Perhaps you could ask your docs about an EEG to get some more info on your brain activity? I trust you will get more advice from others on the board.

    Good luck to you.

    Brendan

    #61421
    jmmm
    Participant

    The same thing happened to my husband…3 weeks after a NED PETscan, he had a seizure. Turns out it was necrossis from gamma knife that he had 8 months prior. Have they done an MRI to see if there’s new tumor, necrossis or bleeding? My husband has been on anti seizure meds and dexamethazone for almost a year since his seizure. The no driving for 6 months stunk, but other than the side effects of the meds, he has no other issues and has not had another seizure. Definitely push to get the MRI to figure out the cause and deal with what needs to happen next.

    #61422
    buffcody
    Participant

    Looks like us poster children for post-radiation seizure have many things in common, such as no driving for six months, dexamethasone, and keppra, and some different as the pscyho/physical effects of the medications. I, like one of the other of the respondents, because I live downtown and have recently retired, though still quite active with other volunteer associations, etc., am blessed with being able to walk lots of places, good public transportation (much better than I ever realized as a non-user), and lots of acommodating friends. As for medications, I have not really sorted it all out, but you will see from my other posts, that I am not sleeping all that well and, what I did not mention, I can get shaking hands at times interfering with such things as texting, which is something new. But the good news for me is much better than any bad, since I was so elated that the cause of the seizure was a radiated tumor that was no longer cancerous (dead) instead of a new brain met as first suspected. I would be more than happy to emai you personally or talk on the phone if that would be better for you about any of this. You should have my email adress from my account, and I could send you the phone number.

    Frank

    #61423
    kylez
    Participant

    Shane,

    Have you not been on an anti-seizure/anticonvulsant medication (like Keppra) since your SRS 6 months ago?

    FWIW here’s my story with Keppra. I’ve been on it without break since 3 years ago, with first brain surgeries (craniotomy + SRS) (left occipital and parietal lobes). I was allowed to drive 8 months later after no serious seizures (due I am sure to Keppra) e.g. like your setback, and after they measured the size of the resultant hole in my visual field. There are also some visual symptoms in the same spot.

    Recently they wanted to wean me off Keppra altogether, which would have gotten me to zero meds (sounds like your goal too). After an EEG though, they saw the simple partial seizures that have in all likelihood been constant and ongoing since 3 years ago, focused in my left occipital lobe. Without meds they said these could spread to something more serious. So I’m switching to a different anticonvulsant, Lamictal, a mixed bag so far.

    I’ll likely continue to be on anticonvulsant permanently (in my specific situation). I have not needed a steroid though, the only times I’ve been on those was before and after surgery on the brain.

    – Kyle

    #61424
    odonoghue80
    Participant

    Wow, thanks for all the quick responses. It seems this is common enough and my doctors’ approaches are standard of care. I am going to take the decadron and Keppra for next month, reimage, and hopefully then will be able to determine if this is swelling or tumor growth. The location of activity is the same site of previous SRS. Also, I was not on any anti seizure meds or swelling meds until after having the seizure. Didn’t even know this was a real option especially after doing so well 6 months out. If it wasn’t from reading other people posts I wouldn’t have known what was going on. I’m just hoping to be able to resume normal schedule, working out, exercise, etc. I will slow down my social activities for sure, and will have to a different work routine with no driving.

    Thanks for all the input.

    #61425
    odonoghue80
    Participant

    Interesting stuff so far. I have been on Keppra2x day and Decadron 3x day. This combo has been good. I feel great but basically on ten cups of coffee per day. Fortunately I’m a super positive guy and it has been fine thus far. I’m active working out and do lot of yoga. These help relax. But I have been hyper and sleep for more than 3-4 hours nearly impossible to come by. Eventually going to need some real rest, but so far feel productive. I’m also on nexium to protect against ulcers, and of course Zelboraf to fight melanoma tumors. Lot going on but I feel amazing. Hiking half dome in Yosemite next week. Stay moving, stay livin I guess. Thanks for all the help,

    Shane

    #61426
    Brendan
    Participant

    Hi Shane,

    I am right with you on the keppra/decadron mix. I have been on 24mg/daily of decadron and 2000mg/daily of the keppra since last week’s craniotomy. As of Monday I start my decadron taper and go to 16mg ao hopefully I will realax a bit. I first went on decadron last July after a seizure and the initial energy is crazy (this time’s combo is a bit worse because I am on more of both and the mix of uppers and downers has me simulatneously wired and out of it). However, i too enjoyed the energy at first. Up at 2-3am, read tons of books, cleaned the house,constant walks in the woods, etc. Your Half Dome trip sounds awesome-enjoy those sunrises.

    Brendan

    #61427
    buffcody
    Participant

    Down from start after my seizure of 16 mg. Dex in mid-May to 1 mg. now. No symptoms at this level except a little more energy and, unfortunately, the return of my non-cancer aches and pains in hip and legs. Still feeling awful good though in general and upping my swim mileage. Next brain scan on the 12th. Right now NED. Still don’t miss driving, but I’m retired. The seizure was definitely the result of swelling from an already radiated, no longer cancerous, but still pesky residue of a tumor.

Viewing 10 posts - 1 through 10 (of 10 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.